Substance Use

Zoloft Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

depressed man zoloft pills water

What You Need To Know About Zoloft Overdose

Zoloft is the brand name for the prescription medication sertraline. It’s a common type of antidepressant used to treat depression, obsessive-compulsive disorder (OCD), premenstrual dysphoric disorder, panic attacks, anxiety disorders, post-traumatic stress disorder (PTSD), and other mental health conditions. Zoloft belongs to a class of drugs known as SSRIs, or selective serotonin reuptake inhibitors. SSRIs work by increasing the levels of serotonin in the brain. Serotonin is a neurotransmitter that plays an essential role in mood regulation. 

Addiction is a serious problem that can have devastating consequences. Unfortunately, many people become addicted to substances without even realizing it. Zoloft is one such substance, and addiction can lead to an inadvertent overdose. 

Zinnia Healing can help people overcome their addiction to Zoloft. We offer a comprehensive program that includes both detox and rehabilitation. Call us today at (855) 430-9439 to learn more about our Zoloft treatment programs.

Can You Overdose on Zoloft?

Yes, it is possible to overdose on Zoloft.

What To Do in an Emergency

If you suspect someone close to you is overdosing on Zoloft, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Zoloft Overdose?

The treatment for a sertraline overdose is supportive care in an emergency room. This may include activated charcoal, antiemetics (medications that stop nausea and vomiting), benzodiazepines, cooling measures, and serotonin antagonists such as cyproheptadine. If a person has a severe overdose and develops muscle stiffness and a high fever, they may need to be sedated, intubated (a tube inserted down their throat to help them breathe), cooled externally, and have their muscles paralyzed. There is no evidence that antipyretics (medications for reducing fever) are beneficial in these cases. It is crucial to monitor the patient’s vital signs and closely observe them for any changes if they have overdosed on sertraline.

Is a Zoloft Overdose Dangerous?

Yes, a Zoloft overdose can be life-threatening. Zoloft may occasionally cause symptoms of serotonin syndrome, but this generally happens when combined with another medication that increases serotonin levels. Serotonin syndrome is a medical emergency that can progress rapidly to respiratory failure and result in a fatal overdose, so immediate recognition and medical help are essential.

How Much Zoloft Does It Take To Overdose?

Zoloft is typically taken in doses of 50mg–200mg per day. However, it is possible to overdose on Zoloft even within that range. Anything over 200mg is considered an overdose.

What Are the Signs and Symptoms of a Zoloft Overdose?

Symptoms of Zoloft overdose can include:

  • Nausea
  • Vomiting
  • Drowsiness
  • Dizziness
  • Sleepiness
  • Shakiness
  • Increased heart rate

In more severe cases, an overdose can lead to seizures or coma. 

Other Zoloft Side Effect Complications

A small minority of children, teenagers, and young adults (under 25 years old) who took antidepressants such as Zoloft during clinical studies experienced suicidal thoughts.

If you suddenly stop taking your serotonin-related antidepressant, you may have some unpleasant reactions. These include:

  • Nausea
  • Sweating
  • Being irritable or angry
  • Feeling dizzy or like you’re spinning
  • Having strange sensations (like electric shocks)
  • Trembling
  • Being anxious
  • Feeling confused
  • Headaches
  • Feeling tired
  • Being emotional
  • Having trouble sleeping
  • Feeling too happy or excited (hypomania)
  • Hearing noises in your ears (tinnitus)
  • Seizures

So it’s usually better to reduce the dose gradually instead of stopping suddenly if possible.

Zoloft is one of the most commonly prescribed drugs for treating depression, but it can also be very addictive. Zinnia Healing helps people overcome their addiction to this drug by providing them with a safe and nurturing environment. The program also offers many other benefits, including counseling and support groups. Call our helpline today at (855) 430-9439 to get started.

What Increases the Risk of a Zoloft Overdose?

Several factors can increase the risk of a Zoloft overdose, including taking higher-than-recommended doses, taking multiple medications that affect serotonin levels, and having certain medical conditions. 

Why Does a Zoloft Overdose Occur?

There are a few possible explanations:

  1. Taking too much of the drug can overwhelm the body’s ability to metabolize it. This can cause the medicine to build up in the bloodstream and lead to potentially dangerous side effects.
  2. Zoloft can interact with other medications, including those taken for anxiety or depression. These interactions can cause the body to process the drug more slowly, leading to a buildup of the active ingredient in the bloodstream.
  3. People who abuse Zoloft by crushing and snorting the pills are at risk of overdosing because they cannot control how much of the drug they are taking. 

How To Tell Someone Is on Zoloft

People who are on Zoloft may show a few different signs.

  1. They are more agitated or anxious than usual.
  2. They lose interest in activities they used to enjoy and have difficulty concentrating.
  3. They may be experiencing changes in their sleep patterns and appetite. 

Why Would Someone Take Zoloft?

Antidepressant use in the United States is widespread. Some people may abuse Zoloft to self-medicate their mental health symptoms.

How To Help Someone With a Zoloft Use Disorder

If you think someone you know may be struggling with a Zoloft use disorder, there are some things you can do to help.

  1. Try to talk to the person about your concerns. It’s essential to be open and honest and avoid judgment. Let the person know you’re there for them and want to help.
  2. Offer to help them seek medical advice. If the person is resistant to seeking help, you can gently encourage them by pointing out the potential benefits of treatment.
  3. Be supportive throughout the entire process. Addiction is a difficult journey, but with the right help, it’s possible to overcome it.

Zinnia Healing can help people overcome Zoloft substance abuse by providing a safe and nurturing environment that promotes healing and recovery. We also offer family support and education so that loved ones can learn how to best support their loved ones during treatment and beyond. If you or someone you know is struggling with Zoloft addiction, we urge you to reach out to us for help. We are here to support you on your journey to recovery. Call our helpline at (855) 430-9439.